Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 97, NWS Memphis, TN

May 26, 2016Crittenden County, Mississippi County, Arkansas; Shelby County, Tipton County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 26, 2016, 5:10 PM CDT for Crittenden County, Mississippi County, Arkansas; Shelby County, Tipton County, Tennessee; DeSoto County, Mississippi. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 5:10 PM CDT (22:10 UTC)
Expired
May 26, 2016, 6:00 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crittenden County, AR, Mississippi County, AR, DeSoto County, MS, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:29 PM CDTTSTM WND GST 59West Memphis, ARWEST MEMPHIS AIRPORT REPORTED 59 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS54 KMEG 262210
SVRMEG
ARC035-093-MSC033-TNC157-167-262300-
/O.NEW.KMEG.SV.W.0097.160526T2210Z-160526T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHWESTERN TIPTON COUNTY IN WEST TENNESSEE...
  WESTERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 600 PM CDT

* AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINCKNEY...
  OR 9 MILES SOUTHWEST OF T O FULLER STATE PARK...MOVING NORTH AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WEST MEMPHIS...MARION...MEEMAN SHELBY FOREST STATE PARK...T O
  FULLER STATE PARK...WALLS...JOINER...CRAWFORDSVILLE...EDMONDSON...
  HORSESHOE LAKE...SUNSET...GILMORE...ANTHONYVILLE...JERICHO...
  PINCKNEY...LAKE CORMORANT...LYNCHBURG...CRITTENDEN...TURRELL...
  CLARKEDALE AND BIRDSONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3544 9029 3553 9028 3551 8996 3489 9013
      3490 9035 3544 9036
TIME...MOT...LOC 2210Z 184DEG 19KT 3498 9024 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
340 
WWUS54 KMEG 262251
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT THU MAY 26 2016

ARC035-093-MSC033-TNC157-167-262300-
/O.EXP.KMEG.SV.W.0097.000000T0000Z-160526T2300Z/
CRITTENDEN AR-MISSISSIPPI AR-DESOTO MS-TIPTON TN-SHELBY TN-
551 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR CRITTENDEN...SOUTHWESTERN
MISSISSIPPI...NORTHWESTERN DESOTO...SOUTHWESTERN TIPTON AND WESTERN
SHELBY COUNTIES WILL EXPIRE AT 600 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3544 9029 3553 9028 3551 8996 3489 9013
      3490 9035 3544 9036
TIME...MOT...LOC 2246Z 184DEG 19KT 3498 9024 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:10 PM CDT, 2 hours earlier.

Area forecast discussion, May 26, 3:10 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CDT THU MAY 26 2016

.DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile
trends this afternoon indicate the development of a Mesoscale
Convective System across southeast Missouri along last nights
convective activity across southwest/east central Missouri.
Another MCS is located across eastern Texas. At the surface, a
warm front is located over portions of the central Plains and into
western Missouri with a cold front over the Texas/Oklahoma
panhandle and a dryline extending south into west Texas. Further
east, a ridge of high pressure is centered over the southeast
United States. Deep low level moisture is being advected up into
the lower Mississippi Valley in between these two features with
surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures
across the Mid-South are in the 80s to around 90 degrees.
Strong/Severe thunderstorm potential remains the predominant
challenge in this afternoon's forecast issuance.

Short term model/convective trends suggest shower and thunderstorm
coverage should increase across the forecast area into this
evening as a convective outflow boundary from activity over
western Kentucky moves south. At this time, think the best
coverage will occur north of I-40 and along and west of the
Mississippi River. Surface based CAPE values approaching 3000
J/kg, steep 700-500 mb layer mid-level lapse rates, and overall
weak shear suggest pulse type thunderstorms with perhaps some
quasi-organization. Damaging winds will be the primary severe
thunderstorm threat with perhaps a secondary threat of large hail.
Localized flash flooding from heavy rainfall is also possible.

Models indicate additional shortwaves embedded within southwest
flow aloft will move across the Lower Mississippi Valley into the
weekend. This is expected to result in the development of
additional isolated/scattered showers and thunderstorms with the
best coverage over north/northeast Arkansas and the Missouri
Bootheel with overall coverage diminishing somewhat towards the
end of the weekend. Long term models indicate showers and
thunderstorm chances will continue into next week as an upper
level ridge will remain over the southeast United States and
another front approaches from the Middle Mississippi Valley and
Southern Plains.

CJC
&&

.AVIATION...
18Z TAF cycle

Decided to leave out any mention of precip at TUP. Confidence is
low on the development of convection at MEM...MKL...and JBR.
So far today...guidance has overdone convection across the
MidSouth...and from the look of sky conditions, radar and
satellite data...that shouldn't change quickly. Tonight...as a
midlevel shortwave approaches...TS and SHRA will become more
likely. Included VCTS at JBR after 01Z and Tempo TSRA from 09-12Z.
Included VCSH at MEM after 03Z and at MKL with VCTS after 13Z.
Winds will remain southerly...10-15kt today...diminishing
overnight then restrengthening tomorrow.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 26, 3:15 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT THU MAY 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
315 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST
OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING
WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT
REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 26, 3:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             UNION CITY              36.42N 89.05W
05/26/2016  E0.88 INCH       OBION              TN   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN UNION CITY ALONG WITH 30 MPH
            WINDS.

&&

AJC
Local storm report, May 26, 5:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      SHARON                  36.23N 88.82W
05/26/2016                   WEAKLEY            TN   PUBLIC

            WATER RUSHING ACROSS ROAD.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:52 PM CDTSevere Thunderstorm WarningMEGCrittenden38 min
May 26, 3:58 PM CDTFlash Flood WarningMEGBenton, Henry, Lake, Obion, Weakley4 hr
May 26, 6:08 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Hardin, Henderson, McNairy, Madison52 min
May 26, 6:42 PM CDTFlash Flood WarningMEGMadison2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.